Try it
Forensic Medicine · Toxicology: organophosphate-induced delayed neuropathy
Sample itemTwo weeks after recovering from acute organophosphate poisoning, a man develops burning of the feet and then distal limb weakness with foot drop. He has no cholinergic features. What is this condition?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Organophosphate-induced delayed polyneuropathy
Some organophosphates inhibit neuropathy target esterase, causing a delayed distal axonal polyneuropathy one to three weeks after exposure. It is not responsive to atropine or oxime, since it is not a cholinergic effect. The intermediate syndrome appears sooner, within one to four days, with proximal and respiratory weakness.
Option by option
A. Organophosphate-induced delayed polyneuropathy (correct)
Correct. A distal sensorimotor neuropathy weeks later is the delayed polyneuropathy.
B. Guillain-Barre syndrome after infection
A post-infectious ascending paralysis is unrelated to a pesticide exposure.
C. Intermediate syndrome
Intermediate syndrome occurs within about four days and affects neck flexors and proximal muscles.
D. Recurrent cholinergic crisis
A cholinergic crisis would show sweating, salivation and miosis, which are absent.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Forensic Medicine questions
- ThanatologyInstantaneous muscle stiffening at the moment of death that fixes the last act, for exam…
- ToxicologyTransverse white lines on the nails (Mees' lines) are a feature of chronic poisoning with:
- Forensic serologyThe acid phosphatase test in a forensic laboratory is used to detect:
- InjuriesA wound caused by blunt force that has irregular margins with bridging strands of tissue…